Format

Send to

Choose Destination
Indian J Nephrol. 2016 Sep;26(5):322-328.

Rifampicin and anti-hypertensive drugs in chronic kidney disease: Pharmacokinetic interactions and their clinical impact.

Author information

1
Department of Nephrology, All India Institute of Medical Sciences, New Delhi, India.
2
Department of Pharmacology, All India Institute of Medical Sciences, New Delhi, India.

Abstract

Patients on dialysis have an increased incidence of tuberculosis (TB). Rifampicin, a first-line antitubercular therapy (ATT) drug, is a potent inducer of hepatic cytochrome P450 (CYP). There is potential for pharmacokinetic interaction between rifampicin and anti-hypertensives that are CYP substrates: amlodipine and metoprolol. Therefore, hypertensive patients receiving rifampicin-based ATT are at risk for worsening of hypertension. However, this hypothesis has not yet been systematically studied. In this prospective study, hypertensive CKD 5D patients with TB were followed after rifampicin initiation. Blood pressure (BP) was ≤140/90 mmHg with stable anti-HT requirement at inclusion. Serum amlodipine, metoprolol, and prazosin levels were estimated by high-performance liquid chromatography at baseline and 3, 7, 10, and 14 days after rifampicin initiation. BP and anti-HT requirement were monitored for 2 weeks or until stabilization. All 24 patients in the study had worsening of hypertension after rifampicin and 83.3% required increase in drugs to maintain BP <140/90 mmHg. Serial amlodipine levels were estimated in 16 patients; metoprolol and prazosin in four patients each. Drug levels declined by >50% in all patients and became undetectable in 50-75%. Drug requirement increased from 4.5 ± 3.6 to 8.5 ± 6.4 units (P < 0.0001). Mean time to first increase in dose was 6.5 ± 3.6 days. Eleven (46%) patients experienced a hypertensive crisis at 9.1 ± 3.8 days. Three of them had a hypertensive emergency with acute pulmonary edema. In two patients, rifampicin had to be discontinued to achieve BP control. In conclusion, rifampicin caused a significant decrease in blood levels of commonly used anti hypertensives. This decrease in levels correlated well with worsening of hypertension. Thus, we suggest very close BP monitoring in CKD patients after rifampicin initiation.

KEYWORDS:

Anti-hypertensive drugs; chronic kidney disease; drug interaction; hypertension; rifampicin

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center